Alert archive / North Dakota / River Flood Watches in 2009
River Flood Watch 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood watch at Mar 19, 2009, 11:50 AM CDT for Traill County, North Dakota; Norman County, Minnesota. It took effect at Mar 23, 2009, 5:09 AM CDT. It was in force for 55 hr.
The area
The counties it named.
The facts
- Issued
- Mar 19, 2009, 11:50 AM CDT (16:50 UTC)
- In effect from
- Mar 23, 2009, 5:09 AM CDT
- Expired
- Mar 25, 2009, 11:50 AM CDT
- In force
- 55 hr
- Issued by
- NWS Grand Forks, ND
- Flood severity
- None
Counties Norman County, MN, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Red River of the North at Halstad (HILN8).
- Action stage
- 24 ft
- Minor stage
- 26 ft
- Moderate stage
- 32 ft
- Major stage
- 37.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05064500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood watch went out at Mar 19, 9:25 AM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Mar 19, 9:25 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 925 AM CDT THU MAR 19 2009 .DISCUSSION... THE FORECAST IS IN GOOD SHAPE TODAY WITH NO CHANGES PLANNED. ANOTHER COOL DAY IS EXPECTED BEFORE THE BIG WARM UP COMMENCES BY THIS WEEKEND. THERE IS A WAVE TONIGHT THAT MAY PRODUCE FREEZING RAIN/SNOW MIX FOR THE AREA...WITH THE BEST POTENTIAL IN THE NORTH. && .AVIATION... VFR TODAY AND TONIGHT. RENEGADE STRATOCU PATCHES MAY STILL EXIST TODAY BUT OVERALL PRETTY CLEAR WITH SOME THIN CIRRUS MOVING INTO THE AREA MIDDAY-AFTN. THICKER CIRRUS-ALTOCU SPREADING INTO THE AREA AFTER 06Z. LOW THREAT FOR SOME FZRA AT FAR-GFK-TVF-DVL SITES 06Z-12Z FRI. && .PREV DISCUSSION... /ISSUED 401 AM CDT THU MAR 19 2009/ SHORT TERM... VERY LITTLE CHANGE IN THE SHORT TERM WAS MADE. CONCERNS REMAIN WITH TEMPERATURES AND LIGHT PCPN EVENT TONIGHT-FRIDAY. FIRST OFF...SATELLITE SHOWS NARROW BAND OF STRATOCU CLOUDS FROM GRAND FORKS TO WADENA BREAKING UP AND ALMOST GONE AS VORT LOBE AROUND ONTARIO 500 MB LOW MOVES EAST. REST OF AREA SEEING CLEAR SKIES...THOUGH A FEW PATCHES OF STRATOCU DOES EXIST SOUTHWEST OF MINOT. SFC HIGH LOCATED OVER BRANDON MANITOBA AT 08Z AND TEMPS IN MANY CLEAR AREAS DROPPING INTO THE SINGLE DIGITS WITH THE EXCEPTION OF THE SRN VALLEY INTO WCNTRL MN WHERE TEENS AND LOW 20S WERE PRESENT. FOR TODAY...SUNNY SKIES TO START WILL GIVE WAY TO SOME HIGH AND MID LEVEL CLOUDS IN THE AFTN...WITH MOSTLY CLOUDY SKIES TONIGHT. WITH HIGH OVER THE VALLEY AT 12Z AND ONLY SLOWLY MOVING EAST...RETURN FLOW FROM THE SOUTHEAST WILL NOT BE GREAT AND DESPITE SOME WARMING ALOFT...SFC WARMING WILL COME FROM SOLAR. WITH TEMPS STARTING OUT IN THE SINGLE DIGITS TO MID TEENS JUST HOW WARM CAN IT WARM UP WITH LIMITED MIXING. STAYED WITH PREV FAST WHICH WAS A MIDDLE OF THE ROAD APPROACH FROM THE COLD NAM MOS AND WARM MAV MOS. FOR TONIGHT INTO FRIDAY...ECMWF MODEL REMAINS MOST AGGRESSIVE BY FAR IN SHOWING WARM ADV PCPN DEVELOPING OVER ERN ND 06Z-12Z FRI AND THEN MOVING AND INCREASING IN COVERAGE OVR NRN MN DAYTIME FRIDAY. THIS AREA OF PCPN IS SOUTH OF A CANADIAN SFC LOW. OTHER MODELS DRIER. COORDINATION WITH OTHER NWS OFFICES SUGGESTS WILL STICK WITH PREV FCST AND CONTINUE LOW POPS FOR PCPN OVERNIGHT TONIGHT INTO FRIDAY. PCPN TYPES WOULD SUGGEST FZRA OR SN DUE TO WARMING AT 850 MB AND COLDER SFC...THEN MOSTLY LIQUID BY LATE MORNING FRIDAY. ANY AMOUNTS WILL BE LIGHT AND NOT EXPECTED TO CAUSE ANY SIGNIFICANT PROBLEMS. THE CANADIAN SFC LOW MOVES EAST AND A WEAK COLD FRONT WILL DROP SOUTH INTO THE AREA FRI NIGHT INTO SATURDAY TURNING WINDS A BIT MORE NORTHEAST OR EAST. 850 MB TEMPS COOL A BIT AND SFC WIND TRAJECTORY WOULD INDICATE HIGH TEMPS NOT QUITE AS WARM AS PREV FCST SO LOWERED A FEW DEGREES. SUNDAY WILL SEE WARM/MOIST ADVECTION NR 700-850 MB TAKE HOLD WITH CLOUDS MOVING IN AND CHC OF SHOWERS DEVELOPING. MAIN THRUST OF 850 MB THETA-E ADVECTION PCPN LOOKS TO BE SUN NIGHT LONG TERM... 00Z ECMWF/GFS/CANADIAN ALL CONTINUE TO INDICATE MAIN SFC LOW TO STAY SOUTH OF THE AREA MON-TUES WITH A NRN INVERTED TROUGH FROM THE LOW INTO NORTH DAKOTA MONDAY MOVING EAST THRU THE AREA TUES- TUES NIGHT. TIMING DIFFERS SLIGHTLY BUT ECMWF/GFS 00Z RUNS IN GOOD AGREEMENT IN MOVING THIS TROUGH THRU MON NIGHT-TUESDAY WITH STRONG MOISTURE RIDING OVER TROUGH AND MAX OF QPF IN THE RED RIVER VALLEY MON NIGHT-TUES PERIOD. BOTH MODELS TOTAL QPF FOR THE EVENT SHOW 2-2.8 INCHES IN THE FCST AREA OVER A 3 DAY PERIOD WITH HEAVIEST MON NIGHT-TUESDAY IN DEF ZONE WEST OF THE INVERTED TROUGH. THERMAL COLUMN COOLS ENOUGH FOR RAIN TO SNOW MIX IN DVL BASIN TUESDAY SLOWLY SPREADING EAST TUES NIGHT INTO WED. HYDROLOGY... SNOW/ICE MELT SLOWING DUE TO COLDER WX...BUT STILL ENOUGH RUNOFF THERE CAUSE SOME RIVERS TO RISE ABOVE FS. SEE LATEST HYDRO PRODUCTS FOR DETAILS. FOCUS WILL BE ON HOW STORM EARLY NEXT WEEK WILL AGGRAVATE FLOODING CONCERNS BUT IT COULD SIGNIFICANTLY ADD TO THE PROBLEM. WILL BE COORDINATING WITH RFC ON PCPN AMTS NEXT FEW DAYS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && DK
Hazardous weather outlook, Mar 19, 6:11 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 611 AM CDT THU MAR 19 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 611 AM CDT THU MAR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SOME RIVERS IN THE SOUTHERN RED RIVER VALLEY ARE IN FLOOD...USE CAUTION. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THROUGH MIDNIGHT...THEN THERE IS A CHANCE FOR LIGHT FREEZING RAIN AFTER MIDNIGHT AS A WEAK DISTURBANCE MOVES THROUGH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR LIGHT FREEZING RAIN OR RAIN ON FRIDAY...MAINLY RED RIVER VALLEY EAST INTO MINNESOTA...BUT AMOUNTS WILL BE VERY LIGHT AND NOT IMPACT TRAVEL. OTHERWISE A STORM SYSTEM WILL IMPACT THE AREA MONDAY AND TUESDAY OF NEXT WEEK BRINGING POTENTIALLY SIGNIFICANT RAINFALL. THIS MAY IMPACT RIVER FORECAST LEVELS AND INTEREST ALONG RIVERS NEED TO PAY ATTENTION TO LATEST FORECAST INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 11:30 AM CDT | River Flood Watch | FGF | Richland | 6 days |
| Mar 19, 11:38 AM CDT | River Flood Warning | FGF | Cass | 62 days |
| Mar 19, 11:50 AM CDT | River Flood Watch | FGF | Grand Forks | 6 days |
| Mar 19, 3:22 PM CDT | River Flood Watch | FGF | Grand Forks, Walsh | 6 days |
| Mar 19, 12:09 PM CDT | River Flood Watch | FGF | Norman | 6 days |
| Mar 19, 12:09 PM CDT | River Flood Watch | FGF | Polk | 6 days |
| Mar 19, 12:09 PM CDT | River Flood Watch | FGF | Marshall | 6 days |
Nearby
River Flood Watches in North Dakota, 2009River Flood Watches in Minnesota, 2009Every river flood watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.